A fatty liver, also known as hepatic steatosis, occurs when there is excessive fat accumulation in the liver cells. It is normal for the liver to contain some fat, but if more than 5-10% of the liver’s weight is fat, then it is considered a fatty liver. A fatty liver is reversible in the early stages if the cause is removed, but can lead to more serious liver conditions like steatohepatitis and cirrhosis if left untreated.
Medications are one of the common causes of fatty liver disease. Certain prescription medications, over-the-counter medications, herbal remedies and supplements have been associated with fat accumulation in the liver. The type of medications that are implicated fall into several drug classes including glucocorticoids, tetracycline antibiotics, antiretrovirals, chemotherapeutics, methotrexate, tamoxifen, amiodarone, valproic acid, and some herbal and dietary supplements.
How do medications cause fatty liver?
Medications can induce fatty liver through several mechanisms:
– Altering lipid metabolism – Some drugs interfere with lipid metabolism pathways in the liver resulting in increased fat synthesis, reduced fat export or impaired fat breakdown leading to accumulation of fat droplets in liver cells. Examples include glucocorticoids, tetracyclines, methotrexate.
– Mitochondrial toxicity – Certain drugs are toxic to liver cell mitochondria which are involved in fat metabolism. This impairs fat oxidation and causes fat buildup. Examples include antiretrovirals, tamoxifen, amiodarone.
– Inducing insulin resistance – Insulin resistance at the liver can increase delivery of fatty acids to the liver promoting fat accumulation. Examples include glucocorticoids, valproic acid.
– Inhibiting export of fat from liver – Blocking VLDL export can trap fat in the liver. Example – estrogen in birth control pills.
– Direct liver injury – Liver damage from medications can impair fat metabolism and clearance by the liver. Example – high doses of paracetamol.
Glucocorticoids like prednisone, dexamethasone and hydrocortisone are commonly prescribed drugs that have a very high risk of causing fatty liver. They alter fat metabolism through multiple mechanisms:
– Increasing fat synthesis and storage
– Impairing fat export from the liver by reducing apoprotein synthesis required for VLDL formation
– Causing insulin resistance which increases fatty acid delivery to liver
-Damaging mitochondria which impairs fat oxidation
Up to 50% of patients on long term glucocorticoid therapy can develop fatty liver. The risk increases with higher doses and longer duration of treatment. Even short courses of high dose steroids (eg. for asthma exacerbation) can induce reversible fatty liver. Hence glucocorticoids should be used at lowest effective dose for the shortest time.
Examples of glucocorticoids
Tetracycline antibiotics like doxycycline, minocycline and tetracycline have been strongly linked to development of fatty liver and liver injury. The proposed mechanisms include:
– Impairing mitochondrial beta-oxidation of fatty acids
– Inhibiting apoprotein synthesis hampering VLDL export
– Direct toxicity to liver cells
Fatty liver occurs more frequently in patients on long term low dose tetracyclines compared to short course of high dose treatment. Minocycline appears to confer the highest risk. Patients may be asymptomatic or present with right upper quadrant abdominal pain, nausea, fatigue and jaundice. Liver biochemistry is deranged and imaging will demonstrate fatty infiltration. Recovery occurs on stopping the offending antibiotic.
Examples of tetracyclines
Many antiretroviral drugs used to treat HIV infection are associated with fatty liver disease. Nucleoside reverse transcriptase inhibitors (NRTIs) like stavudine, didanosine and zidovudine can cause severe hepatic steatosis and lactic acidosis due to mitochondrial toxicity. Non-nucleoside reverse transcriptase inhibitors (NNRTIs) like efavirenz can also induce milder steatosis. Protease inhibitors like ritonavir and indinavir have also been implicated.
With widespread use of antiretrovirals, fatty liver is now the most common liver disease in HIV patients. It may regress on stopping the drug, but can potentially progress to cirrhosis with continued use. Doctors monitor liver enzymes and imaging tests in patients on anti-HIV medications to detect drug induced liver injury.
Examples of antiretrovirals linked to fatty liver
– Stavudine (NRTI)
– Didanosine (NRTI)
– Zidovudine (NRTI)
– Efavirenz (NNRTI)
– Ritonavir (protease inhibitor)
Cytotoxic chemotherapy drugs used in cancer treatment are directly toxic to liver cells and can interfere with fat metabolism. Fatty change is commonly observed in liver biopsies of cancer patients on chemotherapeutic regimens. Some implicated drugs include:
– Corticosteroids often used with chemotherapy
Switching drugs or reducing doses may improve fatty liver in some cases. However, most patients recover spontaneously after completing chemotherapy course.
Methotrexate is a folic acid antagonist used to treat cancers like leukemia, autoimmune diseases like rheumatoid arthritis and psoriasis. It inhibits apoprotein synthesis required for exporting fat from the liver in lipoproteins. 15-50% patients on long-term low dose methotrexate develop fatty liver, while short term high dose therapy causes more severe acute liver injury.
Risk is higher with obesity, diabetes, alcohol use and pre-existing liver disease. Fatty liver is often asymptomatic, but some may experience nausea, fatigue and jaundice. Liver tests show elevated enzymes and ultrasound confirms fatty infiltration. Methotrexate should be stopped if fatty liver develops, which allows gradual recovery in most cases.
Tamoxifen is a drug used for breast cancer treatment and prevention. 30-40% of patients on tamoxifen develop fatty liver likely due to its interference with mitochondrial beta-oxidation of fatty acids. Development of steatohepatitis and fibrosis has also been reported. Symptoms like right upper quadrant pain and abnormal liver tests may be present. Fatty liver often resolves after completing the course of tamoxifen.
Amiodarone is an anti-arrhythmic drug associated with fatty liver disease in 15-50% of patients. Its lipophilic properties allow it to accumulate in tissues like liver. Proposed mechanisms include impaired mitochondrial beta-oxidation and direct liver toxicity. Patients may be asymptomatic or present with fatigue, nausea and abdominal discomfort. Liver enzymes are elevated and imaging will show fatty change. Fatty liver usually regresses on stopping amiodarone but is reversible in most cases even if the drug is continued.
Valproic acid is commonly used to control seizures. Up to 44% of patients on valproic acid develop asymptomatic mild fatty liver, related to induction of insulin resistance and mitochondrial toxicity. Severe steatohepatitis with fibrosis occurs rarely. Liver tests are mildly elevated. Gradual recovery can occur with dose reduction or stopping valproic acid. However, the drug is often continued for seizure control as benefits outweigh risks.
Herbal and dietary supplements
Several herbal remedies and nutritional supplements have been linked to cases of liver injury with associated fatty change on biopsy. Implicated agents include green tea extracts, Herbalife products, hydroxycut, usnic acid and high doses of vitamin A. Proposed mechanisms are possibly drug toxicity, oxidative damage or interference with liver fat metabolism. Fatty liver is often reversible on stopping the supplement.
Certain factors increase susceptibility to drug-induced fatty liver:
– Obesity – baseline fatty liver makes it worse
– Diabetes mellitus – baseline insulin resistance
– Hyperlipidemias – increased circulating fats
– Pre-existing liver disease – reduced capacity to handle fat
– Genetic factors – polymorphisms in metabolism genes
Hence, fatty liver is more likely in people who are obese, have metabolic syndrome or alcoholism. Regular monitoring with liver tests and imaging is required in high risk groups on medications known to cause steatosis.
– Blood tests – Liver enzymes (ALT, AST) are mildly/moderately elevated. Bilirubin may be raised.
– Imaging – Ultrasound, CT or MRI shows increased hepatic fat.
– Liver biopsy – confirms fatty infiltration and helps assess severity.
Prevention and Treatment
– Avoid unnecessary medications that can cause fatty liver
– Use lowest effective dose for the shortest duration
– Choose alternative drugs with lower risk
– Monitor with regular liver tests and imaging on high risk medications
– Stop suspected causative drug – allows regression in most cases
– Lifestyle measures – weight loss, control diabetes and hyperlipidemia
– Supportive care – vitamins, diet, exercise
– Treat associated conditions like obesity, alcoholism
– Severe cases may rarely need liver transplantation
Many commonly prescribed drugs have been associated with fatty liver disease including glucocorticoids, tetracyclines, antiretrovirals, chemotherapeutics, methotrexate, tamoxifen, amiodarone and valproic acid. The exact prevalence varies by drug class from 15% to 50%. The mechanisms involve altered fat metabolism, mitochondrial toxicity, insulin resistance and direct liver injury. Risk factors include obesity, diabetes, hyperlipidemia and pre-existing liver disease. Diagnosis is by blood tests, imaging and sometimes liver biopsy. Mild cases often regress on stopping the medication. Severe steatohepatitis may rarely progress to cirrhosis and liver failure despite drug withdrawal. High risk patients should be regularly monitored with liver tests and imaging.